Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 266, NWS Springfield, MO

August 28, 2004Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 28, 2004, 11:41 AM CDT for Oregon County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 11:41 AM CDT (16:41 UTC)
Expired
Aug 28, 2004, 12:45 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Springfield radar (KSGF), 186 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 281641
SVRSGF
MOC149-281745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 AM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 1245 PM CDT.

* AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTHEAST OF WEST PLAINS TO 12 MILES WEST OF MAMMOTH
  SPRING...AND MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR THAYER BY 1210 PM CDT.
  NEAR ALTON BY 1225 PM CDT.

THE TOWNS OF KOSHKONONG...ROVER...THOMASVILLE...GREER...COUCH...
MYRTLE AND WILDERNESS ARE ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

LAT...LON 3688 9166 3650 9168 3650 9112 3682 9114
      3681 9122 3691 9124

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:59 AM CDT, 9 hours 42 minutes earlier.

Area forecast discussion, Aug 28, 1:59 AM CDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CDT SAT AUG 28 2004

.DISCUSSION...

WELL LOOKS LIKE THE TORRENTIAL RAINFALL AND FLOODING DID OCCUR
TONIGHT...BUT FORTUNATELY IT REMAINED FOCUSED ABOUT 60-80MI NORTH OF
OUR CWA. OUTFLOW HAS SURGED SOUTHWARD AHEAD OF THE CONVECTION INTO
OUR NORTHERN COUNTIES EARLY THIS MORNING...BUT WITH LOW LEVEL JET
ALREADY VEERED AROUND TO THE WEST AND RUNNING NEARLY PARALLEL TO THE
BOUNDARY NOT EXPECTING MUCH CONVECTION TO FIRE UP OR FILL IN OVER
OUR NORTHERN COUNTIES EARLY THIS MORNING. ADDITIONAL CONVECTION HAS
ACTUALLY BEEN DEVELOPING TO THE NORTH OF THE ORIGINAL MCS IN A
REGION OF MUCH STRONGER UPPER LEVEL DIVERGENCE CLOSER TO THE RIGHT
ENTRANCE REGION OF THE 100KT+ 250MB JET STREAK.

AS THE SHORT WAVE PROGRESSES EASTWARD AND THE FRONTAL BOUNDARY
SLIDES SOUTHWARD AM EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO
GRADUALLY OVERSPREAD THE CWA TODAY. SLOW MOVEMENT OF THE FRONT COULD
STILL ALLOW FOR SOME LOCALLY HEAVY RAINFALL TOTALS TODAY...BUT THE
THREAT OF WIDESPREAD OR SIGNIFICANT FLOODING HAS GREATLY DIMINISHED.
VERY HESITANT TO CANCEL THE FLOOD WATCH EARLY SINCE CONVECTION
STILL SEEMS LIKE A GOOD BET TODAY...AND SINCE LOCALLY HEAVY RAINFALL
ISNT COMPLETELY OUT OF THE QUESTION. AT A MINIMUM WILL PROBABLY
SHAVE OFF SOME COUNTIES OFF THE SOUTHWESTERN PART OF THE WATCH WHERE
FLASH FLOOD GUIDANCE IS VERY HIGH AND PROBABLY UNATTAINABLE. THIS IS
JUST PRELIMINARY THOUGHTS...WILL WAIT UNTIL CLOSER TO 09Z TO MAKE A
FINAL DECISION ON WHAT TO DO WITH THE FFA.

TROUGH AXIS SWINGS EAST OF THE AREA EARLY THIS EVENING WITH A CHANCE
OF SOME LINGERING SHOWERS OVER SOUTH CENTRAL MISSOURI. IN THE WAKE
OF THE SHORT WAVE STRONG SUBSIDENCE SHOULD SET IN AND ALLOW FOR
SKIES TO CLEAR OUT FROM NORTHWEST TO SOUTHEAST TONIGHT. HIGH
PRESSURE PROGGED TO BUILD INTO THE AREA WITH A FAIRLY LIGHT PRESSURE
GRADIENT. WHERE SKIES CLEAR OUT THE SET UP LOOKS GOOD FOR FOG
TONIGHT...ESPECIALLY SINCE THE LOW LEVELS SHOULD BE FAIRLY MOIST
STILL FROM RAINFALL TODAY. PATCHY DENSE FOG CERTAINLY NOT OUT OF THE
QUESTION...BUT WILL ONLY LOWER VISIBILITIES TO IFR FOR NOW IN THE
GRIDS.

ANY PATCHY FOG WILL BURN OFF EARLY SUNDAY MORNING WITH SKIS BECOMING
MOSTLY SUNNY. LATEST GUIDANCE IS TRENDING WARMER FOR SUNDAY...BUT
NOT READY TO BUMP TEMPERATURES UP ALL THAT MUCH YET SINCE MIXING
850MB TEMPS TO THE SURFACE AND ADDING ON A COUPLE DEGREES FOR A
SUPER-ADIABATIC LAPSE RATE YIELDS HIGHS CLOSE TO WHAT IS IN THE
GRIDS NOW.

SURFACE HIGH SHOULD BE NEARLY OVERHEAD SUNDAY NIGHT WITH CLEAR SKIES
AND CALM WINDS EXPECTING STRONG RADIATIONAL COOLING TO TAKE PLACE.
SUNSHINE AND WEAK DRY AIR ADVECTION DURING THE DAY SUNDAY SHOULD
GENERALLY DO A PRETTY DECENT JOB OF SCOURING OUT THE LOW
LEVELS...BUT GIVEN THE STRONG RADIATIONAL COOLING WOULD EXPECT SOME
PATCHY FOG TO DEVELOP. FOG SHOULD BE MOST PREVALENT IN VALLEYS AND
NEAR BODIES OF WATER...SINCE LAKE WATER TEMPS ARE STILL IN THE LOWER
80S.

GOING EXTENDED SEEMS TO HAVE A PRETTY GOOD HANDLE ON THINGS SO SAW
NO REASON TO MAKE ANY CHANGES.

IZZI

&&

.AVIATION...

VFR CONDITIONS CAN BE EXPECTED THROUGH THE EARLY MORNING HOURS WITH
CLOUDINESS GRADUALLY INCREASING AND LOWERING AS SHOWERS AND
THUNDERSTORMS SLOWLY INCH SOUTHWARD TOWARD THE JLN/SGF AREAS.
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE DAY
TOMORROW WITH CIGS/VIS NOT EXPECTED TO DROP BELOW MVFR. SKIES WILL
CLEAR OUT THIS EVENING WITH SOME FOG DEVELOPING AFTER MIDNIGHT
TONIGHT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH SATURDAY AFTERNOON ALONG AND NORTH OF A
JOPLIN TO ROLLA LINE.
KS...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR EXTREME SOUTHEAST
KANSAS.

WFO SGF
Hazardous weather outlook, Aug 28, 10:00 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CDT SAT AUG 28 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1000 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
  MISSOURI THROUGH THE EARLY AFTERNOON. THE STORMS WILL AFFECT AREAS
  EAST OF A LINE FROM FORT LEONARD WOOD TO BRANSON WITH THE
  STRONGEST STORMS NEAR THE ARKANSAS BORDER. THE PRIMARY THREAT
  FROM THESE STORMS WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING.

  PATCHY DENSE FOG IS POSSIBLE AFTER MIDNIGHT...ESPECIALLY OVER
  WESTERN PORTIONS OF THE OUTLOOK AREA...WEST OF HIGHWAY 65.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER/IZZI

In the hours before

Local storm report, Aug 28, 8:02 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0802 AM CDT SAT AUG 28 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     1 N RICHARDS            37.93N 94.57W
08/28/2004                   VERNON             MO   LAW ENFORCEMENT

            DOWN BURST CAUSED ROOF DAMAGE TO SHERRIFS HOME. IN
            ADDITION, LARGE BARN WAS BLOWN DOWN AND TREES WERE
            UPROOTED AND SNAPPED OFF TWENTY FEET UP.

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:40 AM CDTSevere Thunderstorm WarningSGFHowell65 min
Aug 28, 12:45 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.